Vaginal estrogen poses no apparent cancer risk
Updated on December 22, 2018
The declining estrogen levels associated with menopause and cancer treatment have a profound effect on the vagina, making it thinner, less elastic, drier, less acidic (pH levels above 5), and thus more prone to chafing irritation, infections, and bleeding. The urinary tract, which lies parallel to the vagina, is also estrogen-dependent and will also become symptomatic by way of increased frequency & urgency, and burning upon urination.
A simple solution: vaginal estrogen, which comes in the form of a tablet (Vagifem), cream (Estrace, Premarin, Neo-Estrone), or an inserted ring (Estring). These products have shown great success in restoring and maintaining healthy urogenital system going forward.
The problem: does vaginal estrogen increase cancer risk? Many women and their clinicians trust that vaginal estrogen – when used properly – is a safe option. Furthermore, quite a few oncologists will not hesitate to recommend vaginal estrogen to cancer patients who meet certain criteria. But there are also those who remain skeptical and opt to forgo this option and bear the consequences.
A prior research – ACOG: Long-term low dose vaginal estrogen poses no apparent cancer risk– took the first step toward providing clearer answers to this dilemma and concluded that “…our data suggest that the use of unopposed topical vaginal estrogen is not associated with an increased risk for endometrial hyperplasia or cancer over a 3-year period. However, further studies are needed. The findings are encouraging since many women choose low-dose topical vaginal estrogen because of concerns about potential adverse effects from systemic estrogen.”
A recent – research – Vaginal Estrogen Not Tied to Added Heart, Cancer Risks – further support the same notion: “Vaginal estrogen use was not associated with a higher risk of cardiovascular disease or cancer. Our findings lend support to the safety of vaginal estrogen use, a highly effective treatment for genitourinary syndrome of menopause.”